Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 12, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Apr 18, 2002, 5:33 PM CDT for Marathon County, Wisconsin. It was in force for 57 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 18, 2002, 5:33 PM CDT (22:33 UTC)
- Expired
- Apr 18, 2002, 6:30 PM CDT
- In force
- 57 min
- Issued by
- NWS Green Bay, WI
- Area
- Counties, with a storm outline in the text
County Marathon County, WI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 18, 5:35 PM CDT | Hail 1 | Abbotsford, WI | |
| Apr 18, 6:17 PM CDT | Hail 1 | Abbotsford, WI | |
| Apr 18, 6:20 PM CDT | Hail 0.75 | Fenwood, WI | |
| Apr 18, 6:33 PM CDT | Hail 0.75 | Colby, WI | |
| Apr 18, 6:37 PM CDT | Hail 0.75 | Spencer, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 18, 2:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1774 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 460 m²/s²
- 0-3 km storm-relative helicity
- 766 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGRB 182233 SVRGRB WIC073-182330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREEN BAY WI 532 PM CDT THU APR 18 2002 THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARATHON COUNTY IN WISCONSIN * UNTIL 630 PM CDT * AT 532 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM WITH DAMAGING HAIL. THE STORM WAS LOCATED 6 MILES WEST OF SPENCER. THAT PLACES IT 37 MILES NORTHWEST OF WISCONSIN RAPIDS. IT WAS MOVING NORTHEAST AT 45 MPH. * SOME LOCATIONS THAT WILL BE AFFECTED BY THE STORM INCLUDE... PONIATOWSKI BY 600 PM CDT. LITTLE CHICAGO BY 610 PM CDT. HAMBURG BY 610 PM CDT. WAUSAU BY 620 PM CDT. THIS STORM WILL PRODUCE DAMAGING HAIL. BEFORE THE STORM ARRIVES... MOVE YOUR VEHICLE INTO THE GARAGE. BE SURE YOU ARE NOT CAUGHT OUTDOORS WHEN THE STORM HITS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GREEN BAY. LAT...LON 4488 9056 4468 9040 4485 8926 4513 8976 KIECKBUSCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:30 PM CDT, 2 hours 3 minutes earlier.
Area forecast discussion, Apr 18, 3:30 PM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 330 PM CDT THU APR 18 2002 FCST CONCERNS CENTER AROUND SVR THIS EVENING...MUCH COOLER AIRMASS THROUGH THE WEEKEND AND ANY SML PCPN CHCS. MOST OF FCST AREA CURRENTLY UNDER TORNADO WATCH UNTIL 8:00 PM CDT. SFC WRMFNT AT 19Z EXTENDED SOUTH OF A LINE FROM HYR-AUW-SBM. DEW PTS SURGE INTO THE MID 60S SOUTH OF THE FNT WITH TEMPS IN THE LWR 80S. SFC LOW FCST TO TRACK FARTHER NORTH THAN MDLS HAD INDICATED PLACING MOST OF THE FCST AREA IN THE WARM SECTOR BEFORE THE CDFNT SWEEPS THRU THIS EVENING. CAPES PUSHING 3000 J/KG AND LIS DOWN TO -7 AN INDICATION OF THE INSTABILITY CURRENTLY IN PLACE. ADDITIONAL LIFT PROVIDED BY THE RIGHT ENTRANCE RGN OF JET MOVG ACROSS ONTARIO. ONCE THE CDFNT MOVS THRU...MUCH COOLER AIRMASS TO SETTLE IN OVR NE WI FROM FRI INTO THE BEGINNING OF NXT WK. ON FRI...CAA UNDERWAY AS 8H TEMPS FALL 5 TO 10C DURING THE DAY. POTENTIAL IS THERE FOR SOME AFTERNOON INSTABILITY SHWRS...HOWEVER LAPSE RATES ARE NOT IMPRESSIVE AND MDL TIME SECTIONS HINT AT SOME DRY AIR AT AROUND 8H. HAVE KEPT FCST DRY FOR NOW BUT NXT SHIFT WL HAVE TO CONT TO MONITOR. THE COLD FRONT SETTLES INTO THE OHIO VALLEY FRI NGT AND BECOME STNRY AS SFC WAVE DVLPS ALONG THE FNT. NRN EDGE OF PCPN SHIELD FCST TO REACH INTO CNTRL WI ACCORDING TO BOTH ETA AND AVN. AM NOT EXPECTING MUCH IN THE WAY OF QPF BUT WL THROW A TOKEN 30 POP IN FOR NOW. AMAZING THING HERE IS THAT 8H TEMPS PROGGED TO DROP BLO ZERO FRI NGT SO HAD TO MENTION THE S (SNOW) WORD IN THE SRN ZNS AS SOME FLAKES MAY MIX IN AT TIMES. HIGH PRES TO THEN BUILD INTO THE WRN GREAT LKS ON SAT. DESPITE COOL AIR ALOFT...WE SHOULD SEE SOME SUNSHINE. EXTENDED PROGS CONT THE COOL TREND INTO THE FIRST PART OF NXT WK. NXT SERIOUS WEATHER SYSTEM APPROACHES TUE INTO WED WITH SHWRS/TSTMS. GUID TEMPS CLOSE THRU 24 HRS BEFORE NGM TURNS MUCH COOLER THAN THE MAV (BY 5 TO 7 DEGS COOLER). LEANED MORE TOWARD THE WARMER MAV. .GRB...FLOOD WATCH THIS EVENING FOR WIZ005-010>013. KALLAS WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Apr 18, 12:00 PM CDT, 5 hours 33 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-181900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1200 PM CDT THU APR 18 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH-CENTRAL AND NORTHEAST WISCONSIN. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE FORECAST AREA THIS AFTERNOON AND EVENING. A WARM FRONT WILL LIFT NORTH INTO NORTHERN WISCONSIN THIS AFTERNOON... TRIGGERING SCATTERED SHOWERS AND THUNDERSTORMS ACROSS CENTRAL AND NORTHEAST WISCONSIN. SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP IN A VERY UNSTABLE AIR MASS OVER SOUTHEAST MINNESOTA OR FAR WESTERN WISCONSIN EARLY THIS AFTERNOON. THESE STORMS SHOULD SPREAD INTO CENTRAL WISCONSIN BETWEEN 2:00 PM AND 3:00 PM...THEN ACROSS THE REST OF THE FORECAST DURING THE LATE AFTERNOON AND EVENING HOURS. THE PRIMARY SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...BUT AN ISOLATED TORNADO CANNOT BE RULED OUT. A FLOOD WATCH CONTINUES FOR FAR NORTH CENTRAL AND FAR NORTHEAST WISCONSIN. THUNDERSTORMS WITH HEAVY RAINFALL MAY OCCUR LATER THIS AFTERNOON OR EARLY EVENING...WHICH COULD CAUSE ADDITIONAL FLOODING. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. ADDITIONAL WEATHER UPDATES CAN BE FOUND IN THE SHORT-TERM FORECAST WHENEVER THUNDERSTORMS ARE OCCURRING OR IMMINENT. KIECKBUSCH WWW.CRH.NOAA.GOV/GRB
In the hours before
Local storm report, Apr 18, 4:25 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
425 PM CDT THU APR 18 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0424 PM TRIPOLI WI 1.5 INCH HAIL
04/18/02 LINCOLN REPORTED BY SHERIFF.
JKL/RMSpecial weather statement, Apr 18, 4:45 PM CDT, 48 minutes before
LMZ521-522-543-WIZ010-011-013-018>021-030-031-035>039-045-048>050-073- 074-190000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 445 PM CDT THU APR 18 2002 HERE IS A SUMMARY OF THE SEVERE WEATHER WATCH INFORMATION FOR CENTRAL AND NORTHEAST WISCONSIN. THE FOLLOWING ARE UNDER A TORNADO WATCH UNTIL 8:00 PM CDT.... ONEIDA COUNTY... FOREST COUNTY... MARINETTE COUNTY... LINCOLN COUNTY... LANGLADE COUNTY... MENOMINEE COUNTY... OCONTO COUNTY... MARATHON COUNTY... SHAWANO COUNTY... WOOD COUNTY... PORTAGE COUNTY... WAUPACA COUNTY... OUTAGAMIE COUNTY... BROWN COUNTY... WAUSHARA COUNTY... WINNEBAGO COUNTY... CALUMET COUNTY... MANITOWOC COUNTY... SEVERE THUNDERSTORMS CONTINUE TO DEVELOP ACROSS CENTRAL AND NORTHERN WISCONSIN. STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...OR COMMERCIAL OR CABLE TELEVISION FOR LATER UPDATES ON THIS WEATHER SITUATION. JKL WWW.CRH.NOAA.GOV/GRB
Local storm report, Apr 18, 4:47 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
447 PM CDT THU APR 18 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0441 PM 5 W HARSHAW WI 1.75 INCH HAIL
04/18/02 ONEIDA REPORTED BY SHERIFF.
JKLLocal storm report, Apr 18, 4:51 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
451 PM CDT THU APR 18 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0422 PM LAC DU FLAMBEAU WI 1 INCH HAIL
04/18/02 VILAS REPORTED BY SHERIFF.
JKLLocal storm report, Apr 18, 4:57 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
457 PM CDT THU APR 18 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0452 PM 3 E BRADLEY WI TORNADO
04/18/02 LINCOLN REPORTED BY SHERIFF. NEAR
THE ONEIDA/LINCOLN COUNTY
LINE.
JKL/RSLocal storm report, Apr 18, 5:17 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
517 PM CDT THU APR 18 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0450 PM 4 W RHINELANDER WI 1.75 INCH HAIL
04/18/02 ONEIDA REPORT FROM SPOTTER.
0510 PM MANITOWISH WATERS WI .75 INCH HAIL
04/18/02 VILAS REPORT FROM SPOTTER.
JKL/REThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 7:17 AM CDT | Special Marine Warning | GRB | 58 min | |
| Apr 18, 7:17 AM CDT | Special Marine Warning | GRB | 58 min | |
| Apr 18, 1:30 PM CDT | Severe Thunderstorm Warning | GRB | Waupaca, Waushara | 30 min |
| Apr 18, 1:33 PM CDT | Severe Thunderstorm Warning | GRB | Waupaca, Waushara | 27 min |
| Apr 18, 2:22 PM CDT | Severe Thunderstorm Warning | GRB | Oconto | 38 min |
| Apr 18, 3:53 PM CDT | Severe Thunderstorm Warning | GRB | Lincoln, Oneida | 37 min |
| Apr 18, 4:19 PM CDT | Severe Thunderstorm Warning | GRB | Vilas | 41 min |
| Apr 18, 4:29 PM CDT | Severe Thunderstorm Warning | GRB | Lincoln, Oneida | 46 min |
| Apr 18, 4:34 PM CDT | Tornado Warning | GRB | Lincoln, Oneida | 41 min |
| Apr 18, 4:57 PM CDT | Severe Thunderstorm Warning | GRB | Vilas | 63 min |
| Apr 18, 5:07 PM CDT | Severe Thunderstorm Warning | GRB | Waushara, Winnebago | 53 min |
| Apr 18, 5:15 PM CDT | Tornado Warning | GRB | Oneida | 45 min |
| Apr 18, 5:16 PM CDT | Severe Thunderstorm Warning | GRB | Lincoln, Oneida | 59 min |
| Apr 18, 5:29 PM CDT | Flash Flood Warning | GRB | Oneida, Vilas | 91 min |
| Apr 18, 5:53 PM CDT | Tornado Warning | GRB | Forest | 37 min |
| Apr 18, 6:26 PM CDT | Severe Thunderstorm Warning | GRB | Florence, Forest | 49 min |
| Apr 18, 6:30 PM CDT | Severe Thunderstorm Warning | GRB | Marathon, Wood | 60 min |
| Apr 18, 6:50 PM CDT | Severe Thunderstorm Warning | GRB | Marinette | 40 min |
| Apr 18, 6:50 PM CDT | Tornado Warning | GRB | Oneida, Vilas | 40 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.